When news happens, text LT and your photos and videos to 80360. Or contact us by email or phone.
Nelson dad died after taking too many painkillers
3:00pm Wednesday 5th March 2014 in News
A FATHER-of-two from Nelson was found dead at home by his mother after taking more than his prescribed doses of pain medication, an inquest heard.
John Paul Head, 39, had a lethal mixture of 144 micrograms of zoromorph and 20 micrograms of gabapentin to a litre of blood in his system, alongside several other substances, when he died.
Mr Head, of Garden Street, was being treated by his GP for anxiety with depression, chronic pain, a tear in his left knee and irritable bowel syndrome.
In a statement to Burnley Coroner’s Court, Mr Head’s mother Janet said he had been living with her since separating from his wife in November 2012, which had caused him upset because he was not living with his daughter.
Mrs Head said: “When he moved in, he kept a bottle of medication in the kitchen, which I didn’t know what it was.
“Then he moved it to his bedroom. Then I noticed him start to be drowsy. He was probably abusing it and hiding it from us.”
Dr Walid Salman, a pathologist who performed the post-mortem examination, also found traces of cannabis and two different anti-depressants in his system.
Mrs Head said she was surprised at how much medication he was on when she found out what he had been prescribed, following his death.
She said her son had used heroin many years ago, but had not since, and described him as intelligent, and seeming happy before his death.
She said: “He didn’t work but he walked the dog and was a good cook.”
In the 24 hours before his death on August 31 last year, Mrs Head said he had been sleeping normally and playing on his computer. She said: “I took the dog out early in the morning, and when I came back I found him in his room. The ambulance came but they could do nothing for him.”
East Lancashire coroner Richard Taylor returned a conclusion of death by misadventure.
He said: “Mr Head had been taking a little more medication than he should have been, intending them to help him.
“He had no idea that his own increase would have had the sad effect it had.”
Comments are closed on this article.